Display Settings:

Format

Send to:

Choose Destination
J Am Coll Cardiol. 1990 May;15(6):1279-85.

Atrial fibrillation in hypertrophic cardiomyopathy: a longitudinal study.

Author information

  • 1Department of Cardiological Sciences, St. George's Hospital Medical School, London, England.

Abstract

The clinical outcome of 52 consecutive patients with hypertrophic cardiomyopathy who developed paroxysmal (less than 1 week) or established (greater than or equal to 1 week) atrial fibrillation between 1960 and 1985 was examined retrospectively and compared with that of a matched group of patients with hypertrophic cardiomyopathy and sinus rhythm. Follow-up study until death or the present ranged from 6 months to 24 years (median 11 years) from diagnosis and from 6 months to 22 years (median 7 years) from the onset of atrial fibrillation. Atrial fibrillation was present in 6 patients at the time of diagnosis, whereas it developed subsequently in 46. The acute onset of arrhythmia was associated with a change in symptoms in 41 (89%) of the 46. After initial treatment of acute atrial fibrillation, sinus rhythm was restored in 29 (63%) of the 46 patients; 43 (93%) of the 46 returned to their original symptom class. Stepwise logistic regression revealed that shorter duration of arrhythmia and amiodarone therapy were the most powerful predictors of return to sinus rhythm. Sinus rhythm was maintained during a median follow-up period of 5.5 years in 22 of the 29 patients in whom it was restored after initial therapy. During follow-up study, 25 of the 52 patients were treated with conventional therapy alone and 7 with amiodarone alone. Amiodarone therapy was associated with maintenance of sinus rhythm, fewer alterations in drug therapy, fewer embolic episodes and fewer attempted direct current cardioversions (during a shorter follow-up period).(ABSTRACT TRUNCATED AT 250 WORDS)

Comment in

PMID:
2329232
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Loading ...
    Write to the Help Desk